Alert archive / Hawaii / High Wind Warnings in 2018
High Wind Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Mar 26, 2018, 3:36 AM HST for Hawaii County, Hawaii. It was in force for 47 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 2018, 3:36 AM HST (13:36 UTC)
- Expired
- Mar 28, 2018, 3:01 AM HST
- In force
- 47 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 9:25 AM HST | HAIL 0.25 | 5 Sse Keaau, HI | PEA SIZE HAIL HAS FALLEN OVER HPP SUBDIVISION. |
| Mar 26, 12:40 PM HST | HAIL 0.75 | 3 Nw Hilo, HI | DIME SIZE HAIL ON AMAUULU RD REPORTED TO NWS VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Mar 26, 2:05 PM HST | LIGHTNING | Hilo, HI | LIGHTNING STARTED A SMALL FIRE AT HILO MEDICAL CENTER. TRANSFORMER AT WALMART WAS ALSO STRUCK. |
| Mar 26, 2:14 PM HST | TSTM WND DMG | 1 E Hilo, HI | JACK IN THE BOX SIGN NEAR KTA STORE BLOWN ACROSS THE ROAD. |
| Mar 26, 2:15 PM HST | TSTM WND DMG | Hawaiian Beaches, HI | REPORT OF TREES DOWN |
| Mar 26, 2:30 PM HST | TSTM WND DMG | Hilo, HI | TWO ROOFS BLOWN OFF ON POHAI STREET. POWER LINES DOWN AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1059 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
809 WWHW70 PHFO 261336 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 336 AM HST Mon Mar 26 2018 HIZ028-270245- /O.UPG.PHFO.WI.Y.0019.000000T0000Z-180327T0400Z/ /O.NEW.PHFO.HW.W.0010.180326T1336Z-180327T1600Z/ Big Island Summits- 336 AM HST Mon Mar 26 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY FOR BIG ISLAND SUMMITS... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Tuesday. The Wind Advisory is no longer in effect. * WINDS...Sustained winds 60 to 80 mph with gusts over 90 mph. * TIMING...Through 6 AM HST Tuesday. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extra caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Travel to summit areas should be delayed until winds subside. && $$ RCB
4 follow-up statements
575 WWHW70 PHFO 270131 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 PM HST Mon Mar 26 2018 HIZ028-271445- /O.CON.PHFO.HW.W.0010.000000T0000Z-180327T1600Z/ Big Island Summits- 331 PM HST Mon Mar 26 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WINDS...West 50 to 70 mph with localized gusts over 80 mph over the Big Island Summits. * TIMING...Through 6 AM HST Tuesday. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extra caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Travel to summit areas should be delayed until winds subside. && $$
840 WWHW70 PHFO 271328 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 328 AM HST Tue Mar 27 2018 HIZ028-280230- /O.EXT.PHFO.HW.W.0010.000000T0000Z-180328T0400Z/ Big Island Summits- 328 AM HST Tue Mar 27 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...West 50 to 70 mph with localized gusts over 85 mph across the Big Island Summits. * TIMING...Through this afternoon. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extra caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Travel to summit areas should be delayed until winds subside. && $$ Houston
270 WWHW70 PHFO 280114 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 314 PM HST Tue Mar 27 2018 ...HIGH WIND WARNING THROUGH TONIGHT FOR BIG ISLAND SUMMITS... HIZ028-281415- /O.EXT.PHFO.HW.W.0010.000000T0000Z-180328T1600Z/ Big Island Summits- 314 PM HST Tue Mar 27 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...Southwest 40 to 60 mph with localized gusts over 70 mph. * TIMING...Through tonight. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extra caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Travel to summit areas should be delayed until winds subside. && $$ Foster
200 WWHW70 PHFO 281301 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 301 AM HST Wed Mar 28 2018 HIZ028-281415- /O.CAN.PHFO.HW.W.0010.000000T0000Z-180328T1600Z/ Big Island Summits- 301 AM HST Wed Mar 28 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has cancelled the High Wind Warning. Winds have diminished overnight on the summits. Therefore, the High Wind Warning is cancelled. $$ Houston
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 25, 8:33 PM HST, 7 hours 3 minutes earlier.
Area forecast discussion, Mar 25, 8:33 PM HST, 7 hours 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 833 PM HST Sun Mar 25 2018 .SYNOPSIS... A strong East Pacific high center sets up off the California Coast with an area of low pressure just north of the Hawaiian Islands. An upper level trough continues to swing through the western islands this evening enhancing showers and producing a few thunderstorms near Oahu and Kauai. A weak surface trough near the Big Island is producing moderate to heavy showers in the Puna District this evening. Over the next few days the low pressure area near the islands will drift north and weaken the large scale winds. Expect light winds with a land and sea breeze regime from Monday through Wednesday. A weak ridge builds in on Thursday producing a light east to southeast wind regime with minimal shower activity. An approaching cold front next weekend may bring higher rainfall chances to the western islands. && .DISCUSSION... A strong 1032 mb surface high remains anchored off the California Coast with a long cold front north of the high extending westward past the Dateline. A series of weak low centers are consolidating just north of the Hawaiian Islands and an upper level trough is sweeping across Kauai and Oahu this evening. This trough is moving eastward and producing convective showers and a few thunderstorms near Oahu and over the western coastal waters. Another feature worth mentioning is a weak stationary trough near the Big Island which is helping to produce moderate to heavy rain showers over the Puna District this evening. This trough will linger near the Big Island enhancing showers along the east to southeast slopes through Tuesday morning. Over the next few days the consolidating low pressure area near Hawaii will slowly drift north towards the cold front. The position of this low pressure area will cut off our synoptic scale wind flow over the state through Wednesday. Lighter winds will allow offshore land breezes to set up each night with a clearing trend and onshore sea breezes each day with clouds building over interior sections of each island. Limited shower activity is forecast mainly over island interior sections each afternoon. The exception will occur over the east and southeast slopes of the Big Island where the weak surface trough will increase shower potential. On Thursday and Friday...the low pressure area slides far enough to the north of the state that a weak ridge extension from the East Pacific High builds in over the islands. Hawaii will remain on the extreme edge of this ridge and as such our winds will switch to an east to southeast direction. Southeast wind directions tend to effectively block rain showers as the entire state will remain downstream of the Big Island and passing showers flow parallel to the islands. Saturday and Sunday...A deep winter low pressure system crosses the Central Pacific between the Aleutian and Hawaiian Islands. A cold front with this system will move into the state from the northwest on Saturday and Sunday possibly bringing another round of moderate rainfall to Kauai and Oahu. Long range model guidance continues to hint that the forward motion with this frontal band will stall near Oahu keeping the showers from reaching Maui and Hawaii Counties. Forecast solutions may change a bit with this approaching frontal system, stay tuned for updates later this week as the time period gets closer. && .AVIATION... An upper level disturbance will continue to move across the islands tonight. A slight chance of thunderstorms remains over Kauai and adjacent waters this evening and for the waters north of Kauai and Oahu tonight. The threat for thunderstorms will then move north of the area later tonight. A band of low clouds across Kauai and adjacent waters continues to produce occasional mountain obscuration above 2000 feet there. AIRMET SIERRA is in effect for this and will likely continue through the night. Mountain obscuration may spread to Oahu later. VFR conditions will dominate at the terminals, with TEMPO MVFR within showers. && .MARINE... A transient upper trough will continue to bring a slight chance of thunderstorms to the windward coastal waters overnight. Little change in the forecast this evening. Winds and seas are expected to remain below Small Craft Advisory levels for the next several days, and there are no significant swells expected during that time. The current northeast swell will continue to slowly subside over the next several days. A small short-period northwest swell is expected to persist through Thursday, and small south and southwest swells will continue over the next several days. Models show a strong low developing off Japan and moving to the east through much of the week. This could generate a northwest swell that could bring advisory level surf to north and west facing shores by the upcoming weekend. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Monday for Big Island Summits. && DISCUSSION...Bohlin AVIATION...Powell MARINE...Jacobson
In the hours before
Special weather statement, Mar 26, 2:27 AM HST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Honolulu HI
227 AM HST MON MAR 26 2018
HIZ013-261330-
Molokai Leeward-
227 AM HST MON MAR 26 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOLOKAI IN MAUI
COUNTY...
At 225 AM HST, a strong thunderstorm was located 10 miles west of
Kepuhi, or 30 miles east of Honolulu, moving east northeast at 20
mph. This storm is forecast to track very close to or over the
northwestern tip of Molokai during the next hour.
Wind gusts of 45 to 55 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kepuhi.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2120 15719 2120 15717 2117 15726 2121 15725
2123 15726
TIME...MOT...LOC 1225Z 252DEG 16KT 2119 15740
JacobsonThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 6:21 PM HST | Special Marine Warning | HFO | 114 min | |
| Mar 25, 6:26 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 25, 9:22 PM HST | Areal Flood Advisory | HFO | Hawaii | 53 min |
| Mar 25, 11:02 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 26, 1:46 AM HST | Special Marine Warning | HFO | 89 min | |
| Mar 26, 2:27 AM HST | Special Weather Statement | HFO | 63 min | |
| Mar 26, 4:08 AM HST | Special Marine Warning | HFO | 112 min | |
| Mar 26, 8:18 AM HST | Special Marine Warning | HFO | 87 min | |
| Mar 26, 9:39 AM HST | Special Marine Warning | HFO | 96 min | |
| Mar 26, 11:09 AM HST | Special Marine Warning | HFO | 66 min | |
| Mar 26, 11:32 AM HST | Special Marine Warning | HFO | 43 min | |
| Mar 26, 11:40 AM HST | Special Marine Warning | HFO | 95 min | |
| Mar 26, 12:34 PM HST | Special Weather Statement | HFO | Hawaii | 26 min |
| Mar 26, 12:36 PM HST | Special Marine Warning | HFO | 84 min | |
| Mar 26, 12:46 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 29 min |
| Mar 26, 12:47 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 27 hr |
| Mar 26, 1:18 PM HST | Special Weather Statement | HFO | Hawaii | 27 min |
| Mar 26, 1:36 PM HST | Special Marine Warning | HFO | 84 min | |
| Mar 26, 1:36 PM HST | Special Weather Statement | HFO | Hawaii | 54 min |
| Mar 26, 1:42 PM HST | Severe Thunderstorm Warning | HFO | Hawaii | 33 min |
Nearby
High Wind Warnings in Hawaii, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.